Winter Storm, Cascade
- When
- November 30, 11:30 AM MST to 11:00 PM MST
- Where
- Cascade forecast zone
- Reported by
- COOP Observer
Eight inches of snow fell at Monarch 5SE.
A late autumn storm brought winter conditions to portions of Southwest and Central Montana. Snow amounts in excess of 6 inches were reported.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TFX wrote it up.
A late autumn storm brought winter conditions to portions of Southwest and Central Montana. Snow amounts in excess of 6 inches were reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before the first event at Nov 30, 10:35 AM MST, 55 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREAT FALLS MT 1035 AM MST WED NOV 30 2011 ...UPDATE TO AVIATION... .UPDATE... A FEW UPDATES TO THE MORNING PACKAGE TODAY. THE COLD FRONT CONTINUES TO PUSH SOUTHWARD THROUGH THE REGION THIS MORNING...JUST A BIT SLOWER THEN PREVIOUSLY FORECASTED. THE COLD FRONT IS THROUGH CUT BANK...AND SHOULD ARRIVE IN THE GREAT FALLS AREA AROUND 11 AM...IT WILL THEN CONTINUE TO MOVE SOUTHEASTWARD AND MOVE INTO THE LEWISTOWN AND HELENA AREAS AROUND 3 PM...AND THEN FINALLY ARRIVE IN THE BOZEMAN AREA EARLY THIS EVENING. WITH THE FRONT MOVING SOUTHWARD A BIT SLOWER...TEMPERATURES HAVE BEEN RAISED A BIT FOR MOST AREAS. THE TEMPERATURE FALL BEHIND THE COLD FRONT WILL GENERALLY AVERAGE BETWEEN 4 AND 8 DEGREES. ADDITIONALLY...AN AREA OF LOWER ELEVATION RAIN AND MOUNTAIN SNOW IS AFFECTING THE STANFORD AND LEWISTOWN AREAS NOW. THIS BAND OF PRECIPITATION WILL CONTINUE TO MOVE TO THE SOUTHEAST AS WELL. OVERALL...THE BEST ACCUMULATING SNOWFALL WILL OCCUR OVER NORTH CENTRAL MONTANA THIS AFTERNOON AND EARLY THIS EVENING...WHILE SOUTHWEST MONTANA SHOULD SEE THE BETTER SNOW ACCUMULATIONS FROM LATE THIS AFTERNOON THROUGH LATE THIS EVENING. THUS...POPS HAVE BEEN RAISED A BIT FOR THIS EVENING OVER CENTRAL AND SOUTHWEST MONTANA. TOTAL SNOW ACCUMULATIONS LOOK TO BE AN INCH OR SO LESS THEN THE PREVIOUS FORECAST...BUT NOT SIGNIFICANT ENOUGH TO MAKE ANY CHANGES TO ANY HIGHLIGHTS. BLOWING SNOW WILL ALSO BE A PROBLEM THIS AFTERNOON...ESPECIALLY OVER NORTH CENTRAL MONTANA. ADDITIONALLY...WITH THE WARMER TEMPERATURES TODAY...COMBINED WITH A LATE AFTERNOON SNOWFALL...AND TEMPERATURES FALLING BELOW FREEZING THIS EVENING...THERE IS A BETTER POTENTIAL FOR UNTREATED ROADWAYS TO BECOME ICY. BRUSDA && .AVIATION... UPDATED 1735Z. COLD FRONT CURRENTLY MOVING SOUTH-SOUTHEAST THROUGH NORTH CENTRAL MONTANA. CONDITIONS WILL RAPIDLY DETERIORATE BEHIND THE FRONT WITH SNOW AND BLOWING SNOW BECOMING WIDESPREAD FOR PREVAILING IFR/MVFR CONDITIONS AND AREAS LIFR IN HEAVIER SNOW BANDS. CONDITIONS WILL IMPROVE FROM THE NORTH AFTER 00Z WITH SKIES EXPECTED TO BECOME GENERALLY CLEAR AROUND 12Z. EXCEPTION WILL BE AREAS OF FOG IN VALLEYS. MPJ && .PREV DISCUSSION... /ISSUED 509 AM MST WED NOV 30 2011/ TODAY THROUGH FRIDAY EVENING...PACIFIC UPPER LEVEL TROF THAT WILL BRING RETURN TO WINTER CONDITIONS TODAY CURRENTLY LOCATED ALONG THE SOUTHERN BC/ALB BORDER...WITH THE ASSOCIATED SURFACE LOW PRESSURE CENTER NEAR CUT BANK AND COLD FRONT TRAILING ACROSS WESTERN MT. LATEST FORECAST MODELS MAINTAINING GOOD CONTINUITY AND AGREEMENT THAT THE UPPER TROF WILL CONTINUE TO DROP SOUTHEAST INTO THE GREAT BASIN TODAY WHILE THE SURFACE COLD FRONT SWEEPS ACROSS OUR REGION. LIGHT SNOW IS ALREADY OCCURRING OVER PORTIONS OF THE ROCKY MTN FRONT AND SNOW WILL BECOME MORE WIDESPREAD FROM NORTH TO SOUTH AS GOOD SWATH OF MOISTURE WILL ACCOMPANY THE COLD FRONT. STRONG NORTHERLY/UPSLOPE FLOW BEHIND THE FRONT WILL ENHANCE SNOWFALL RATES THIS AFTERNOON FROM GREAT FALLS EAST TO LEWISTOWN WITH PLAINS/FOOTHILL AREAS IN THE VICINITY OF THE HIGHWOODS...LITTLE BELTS AND BIG SNOWY MTNS LIKELY SEEING 6-10 INCH SNOW AMOUNTS WITH 10-18 INCHES IN THE MTNS. THE ROCKY MTN FRONT REGION WILL ALSO SEE 6-10 INCH SNOW AMOUNTS ACROSS THE MOUNTAINS WITH THE REMAINDER OF THE FORECAST AREA SEEING A WIDESPREAD 2-5 INCHES. THE GUSTY WINDS WILL ALSO CAUSE NUMEROUS AREAS OF BLOWING AND DRIFTING SNOW INTO THIS EVENING. THUS ALL WINTER STORM WARNINGS AND ADVISORIES REMAIN IN EFFECT WITH NO CHANGES AT THIS TIME. MOST LOCATIONS OVER THE HI-LINE AND CENTRAL MT WILL REACH THEIR HIGH TEMPERATURE FOR THE DAY DURING THE MORNING HOURS...THEN TEMPS WILL DROP STEADILY AS THE CANADIAN AIRMASS BEHIND THE FRONT SETTLES ACROSS THE AREA. THE STORM SYSTEM IS STILL EXPECTED TO EXIT INTO ERN MT LATE TONIGHT WITH TRANSIENT HIGH PRESSURE RIDGE BRINGING FAIR SKIES AND DRY CONDITIONS FOR THURS. HIGH TEMPS WILL REMAIN IN THE 20S AND 30S ON THURS AS THE FRESH SNOW COVER AND NORTHERLY FLOW ALOFT WILL LIMIT WARMING. A SECOND WEAKER TROF WILL DROP SOUTH FROM ALBERTA INTO MONTANA ON FRI. EARLIER FORECAST MODEL RUNS INDICATED LITTLE ACTIVITY WITH THIS SYSTEM...BUT LAST FEW RUNS ARE SHOWING SCATTERED LIGHT SNOW OR RAIN/SNOW MIX DEVELOPING MAINLY OVER THE HI LINE AND CENTRAL MT AS THE SYSTEM PUSHES STEADILY INTO ERN MT BY FRI EVE. ONLY LIGHT SNOW ACCUMULATIONS ARE EXPECTED WITH THIS SYSTEM. WARANAUSKAS FRIDAY NIGHT THROUGH WEDNESDAY...LONGER RANGE MODELS BEGIN IN GOOD AGREEMENT FOR THE LONG TERM PERIOD...HOWEVER THE MAJOR MODELS QUICKLY DIVERGE IN SOLUTIONS BY THE END OF THE WEEKEND AND CONFIDENCE IN THE EXTENDED FORECAST FOR NEXT WEEK CONTINUES TO DROP BECAUSE OF THIS. MULTIPLE SHORTWAVES WILL MOVE OVER THE ARE DURING THE TIME PERIOD. MOST OF THESE SYSTEMS APPEAR DRY AND THE MAJOR IMPACTS WILL LIKELY BE BLOWING WINDS AND TEMPERATURES THAT REMAIN SEASONALLY COOL. HAVE GONE WITH A STRONGER LEAN TOWARDS THE ECMWF...HOWEVER TO SUPPRESS ERRATIC TEMPERATURE CHANGES BETWEEN MODEL RUNS THE PREVIOUS FORECAST WAS ALSO SIGNIFICANTLY BLENDED INTO THE LONG TERM SOLUTION. THE STRONGEST PRECIPITATION POTENTIAL IS CURRENTLY WITH THE FRIDAY NIGHT AND EARLY SATURDAY STORM...HOWEVER THIS SYSTEM IS ANOTHER FAST MOVING STORM AND WILL LIKELY BE OUT OF OUR AREA BY NOON IN THE CURRENT MODEL SOLUTIONS. A SECOND SYSTEM WILL LIKELY IMPACT THE AREA MONDAY...HOWEVER MOST OF THE PRECIPITATION WILL BE ALONG THE MONTANA DAKOTA BORDERS SO THE LARGEST IMPACT TO CENTRAL AND SOUTHWESTERN MONTANA WILL BE THE POTENTIAL FOR GUSTY WINDS AND COOLER TEMPERATURES ASSOCIATED WITH A BACK DOOR COLD FRONT. THE FINAL SYSTEM APPEARS TO THE BE THE STRONGEST OF THE THREE...THE GENERALIZED EXPECTATION FOR A MID WEEK IMPACT TO THE AREA APPEARS POSSIBLE...ESPECIALLY IN THE GFS...HOWEVER THIS ALBERTA CLIPPER SYSTEM IS TOO FAR INTO THE FUTURE TO HAVE ANY DECENT MODEL CONFIDENCE IN TIMING OR IMPACTS. MODEL SOLUTIONS HAVE DECENT MOISTURE TRANSPORT...STRONG PRESSURE DIFFERENTIAL AND SIGNIFICANTLY COOLER TEMPERATURES WITH THIS SYSTEM. BECAUSE OF THE LACK OF CONFIDENCE WITH THIS SYSTEM POPS HAVE BEEN RAISED ABOVE SEASONAL AVERAGES...AND TEMPERATURES ARE LOWER THAN SURROUNDING OFFICES. ALL OF THESE FORECASTS ARE SIGNIFICANTLY DRIER AND WARMER THAN THE WORSE CASE SCENARIO THOUGH DUE TO THE LOW CONFIDENCE. WILL UPDATE FORECAST ON THIS STORM AS SUBSEQUENT MODEL RUNS YIELD MORE INFORMATION. SUK && .PRELIMINARY POINT TEMPS/POPS... GTF 37 9 34 24 / 100 80 0 10 CTB 34 7 37 21 / 100 10 0 10 HLN 41 7 28 15 / 90 70 0 0 BZN 39 -3 28 8 / 80 90 0 0 WEY 30 -9 20 -6 / 80 60 0 0 DLN 35 5 27 11 / 70 70 0 0 HVR 39 7 33 19 / 100 60 0 10 LWT 40 6 30 18 / 100 100 0 10 && .TFX WATCHES/WARNINGS/ADVISORIES... WINTER WEATHER ADVISORY UNTIL 11 PM MST THIS EVENING BLAINE... BROADWATER...CASCADE...CENTRAL AND SOUTHERN LEWIS AND CLARK... CHOUTEAU...EASTERN GLACIER...EASTERN PONDERA...EASTERN TETON... FERGUS...HILL...LIBERTY...MEAGHER...NORTHERN ROCKY MOUNTAIN FRONT...SOUTHERN ROCKY MOUNTAIN FRONT...TOOLE. WINTER STORM WARNING UNTIL 6 PM MST THIS EVENING FOR ELEVATIONS ABOVE 5000 FEET FOR CENTRAL AND SOUTHERN LEWIS AND CLARK... NORTHERN ROCKY MOUNTAIN FRONT...SOUTHERN ROCKY MOUNTAIN FRONT. WINTER WEATHER ADVISORY UNTIL 11 PM MST THIS EVENING BEAVERHEAD...GALLATIN...JEFFERSON...MADISON. WINTER STORM WARNING UNTIL 11 PM MST THIS EVENING BROADWATER... CASCADE...CHOUTEAU...FERGUS...JUDITH BASIN...MEAGHER. && WEATHER.GOV/GREATFALLS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREAT FALLS MT 424 AM MST WED NOV 30 2011 MTZ009-014-048-011130- NORTHERN ROCKY MOUNTAIN FRONT- CENTRAL AND SOUTHERN LEWIS AND CLARK- SOUTHERN ROCKY MOUNTAIN FRONT- 424 AM MST WED NOV 30 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA. .DAY ONE...TODAY AND TONIGHT A WINTER STORM WARNING IS IN EFFECT UNTIL WEDNESDAY EVENING FOR ELEVATIONS ABOVE 5000 FEET. A WINTER WEATHER ADVISORY IS IN EFFECT UNTIL WEDNESDAY NIGHT FOR ELEVATIONS BELOW 5000 FEET. A STRONG PACIFIC WEATHER SYSTEM WILL BRING PERIODS OF SNOW WITH ACCUMULATIONS OF 6 TO 12 INCHES IN THE MOUNTAINS AND 3 TO 6 INCHES AT LOWER ELEVATIONS. GUSTY WINDS WILL ALSO CAUSE BLOWING SNOW WHICH WILL MAKE FOR HAZARDOUS TRAVEL CONDITIONS DUE TO LOWERED VISIBILITIES. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED TODAY. PLEASE SEND REPORTS OF SNOWFALL TOTALS AND ANY SIGNIFICANT WEATHER IMPACTS TO THE NATIONAL WEATHER SERVICE OFFICE IN GREAT FALLS. MTZ010-011-044>047-049-011130- EASTERN GLACIER-HILL-TOOLE-LIBERTY-EASTERN PONDERA-BLAINE- EASTERN TETON- 424 AM MST WED NOV 30 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL MONTANA. .DAY ONE...TODAY AND TONIGHT A WINTER WEATHER ADVISORY IS IN EFFECT UNTIL WEDNESDAY NIGHT. A STRONG PACIFIC WEATHER SYSTEM WILL BRING PERIODS OF SNOW WITH ACCUMULATIONS OF 3 TO 6 INCHES. GUSTY WINDS WILL ALSO CAUSE BLOWING SNOW WHICH WILL MAKE FOR HAZARDOUS TRAVEL CONDITIONS DUE TO LOWERED VISIBILITIES. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED TODAY. PLEASE SEND REPORTS OF SNOWFALL TOTALS AND ANY SIGNIFICANT WEATHER IMPACTS TO THE NATIONAL WEATHER SERVICE OFFICE IN GREAT FALLS. MTZ012-013-050-051-053-054-011130- CASCADE-CHOUTEAU-JUDITH BASIN-FERGUS-BROADWATER-MEAGHER- 424 AM MST WED NOV 30 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA. .DAY ONE...TODAY AND TONIGHT A WINTER STORM WARNING IS IN EFFECT UNTIL WEDNESDAY NIGHT FOR ELEVATIONS ABOVE 4000 FEET. A WINTER WEATHER ADVISORY IS IN EFFECT UNTIL WEDNESDAY NIGHT FOR ELEVATIONS BELOW 4000 FEET. A STRONG PACIFIC WEATHER SYSTEM WILL BRING PERIODS OF SNOW WITH ACCUMULATIONS OF 6 TO 12 INCHES IN THE MOUNTAINS AND 3 TO 6 INCHES AT LOWER ELEVATIONS. GUSTY WINDS WILL ALSO CAUSE BLOWING SNOW WHICH WILL MAKE FOR HAZARDOUS TRAVEL CONDITIONS DUE TO LOWERED VISIBILITIES. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED ON TODAY. PLEASE SEND REPORTS OF SNOWFALL TOTALS AND ANY SIGNIFICANT WEATHER IMPACTS TO THE NATIONAL WEATHER SERVICE OFFICE IN GREAT FALLS. MTZ008-015-052-055-011130- BEAVERHEAD-MADISON-JEFFERSON-GALLATIN- 424 AM MST WED NOV 30 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST MONTANA. .DAY ONE...TODAY AND TONIGHT A WINTER WEATHER ADVISORY IS IN EFFECT UNTIL WEDNESDAY NIGHT. A STRONG PACIFIC WEATHER SYSTEM WILL BRING PERIODS OF SNOW WITH ACCUMULATIONS OF 3 TO 6 INCHES. GUSTY WINDS WILL ALSO CAUSE BLOWING SNOW WHICH WILL MAKE FOR HAZARDOUS TRAVEL CONDITIONS DUE TO LOWERED VISIBILITIES. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED ON TODAY. PLEASE SEND REPORTS OF SNOWFALL TOTALS AND ANY SIGNIFICANT WEATHER IMPACTS TO THE NATIONAL WEATHER SERVICE OFFICE IN GREAT FALLS.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
622 AM MST WED NOV 30 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0609 AM SNOW 7 SE ROCKY BOY 48.18N 109.69W
11/30/2011 E1.0 INCH HILL MT TRAINED SPOTTER
ONE INCH OF WET SNOW OVERNIGHT.
&&
NJL4 winter storm. Local standard time, as filed.
Eight inches of snow fell at Monarch 5SE.
Seven inches of snow fell at Bynum 23W.
Eight inches of snow fell at Monarch 5SE.
Eight inches of snow fell at Monarch 5SE.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2011Every state in 2011This day in weather historyWarnings in Montana, November 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 352143, 352144, 352145, 352146.